Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Detroit, MI

August 11, 2017Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 11, 2017, 6:05 PM EDT for Saint Clair County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 6:05 PM EDT (22:05 UTC)
Expired
Aug 11, 2017, 6:31 PM EDT
In force
26 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:07 PM EDTTSTM WND DMG4 Sw Harsens Island, MIREPORT OF A COLLAPSED BOATHOUSE AND MULTIPLE TREE LIMBS AND WIRES DOWN ALONG SOUTH CHANNEL DRIVE. REPORT OF TREE DOWN ALONG NORTH CHANNEL DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WUUS53 KDTX 112205
SVRDTX
MIC147-112300-
/O.NEW.KDTX.SV.W.0044.170811T2205Z-170811T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
605 PM EDT FRI AUG 11 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Southeastern St. Clair County in southeastern Michigan...

* Until 700 PM EDT

* At 605 PM EDT, a severe thunderstorm was located over Harsens
  Island, or near Algonac, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Algonac around 615 PM EDT. 

Other locations impacted by this severe thunderstorm include Algonac,
Harsens Island, Marine City, Anchorville, Pearl Beach, Fair Haven and
New Baltimore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 8251 4261 8252 4255 8259 4256 8264
      4251 8269 4251 8271 4255 8277 4256 8277
      4261 8275 4263 8273 4264 8274 4272 8269
      4268 8255 4268 8254 4276 8247
TIME...MOT...LOC 2205Z 269DEG 21KT 4262 8261 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
883 
WWUS53 KDTX 112220
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
620 PM EDT FRI AUG 11 2017

MIC147-112300-
/O.CON.KDTX.SV.W.0044.000000T0000Z-170811T2300Z/
St. Clair MI-
620 PM EDT FRI AUG 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN ST. CLAIR COUNTY...

At 620 PM EDT, a severe thunderstorm was located over Algonac, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Algonac, Harsens Island, Pearl Beach and Fair Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4261 8252 4257 8257 4255 8259 4256 8264
      4261 8265 4272 8269 4267 8251
TIME...MOT...LOC 2220Z 272DEG 16KT 4262 8254 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
468 
WWUS53 KDTX 112231
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
631 PM EDT FRI AUG 11 2017

MIC147-112240-
/O.CAN.KDTX.SV.W.0044.000000T0000Z-170811T2300Z/
St. Clair MI-
631 PM EDT FRI AUG 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4261 8252 4257 8257 4255 8259 4256 8264
      4261 8265 4272 8269 4267 8251
TIME...MOT...LOC 2229Z 269DEG 21KT 4262 8245 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:16 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 11, 3:16 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
316 PM EDT Fri Aug 11 2017

.DISCUSSION...
Cold front extends from about Bad Axe southwest to Benton Harbor.
Shower and thunderstorms developed shortly afternoon in the vicinity
of the front as boundary layer capes up to 1500 joules broke the
cap.  Some storms have been strong to marginally severe with hail as
big as quarter size. Freezing levels only 12k ft with strongest
updrafts supporting up to 35k ft tops so far.  Activity
will continue into the evening before rapidly dissipating from loss
of diurnal heating.  The slow moving front will exit east shortly
after 00z supporting some shower activity into the early night far
eastern portions of the area.  The best concentration of
thundestorms will likely remain north of Detroit where 500mb cold
pool deeper and surface frontal convergence stronger. Lesser amount
of shower and thunderstorm activity is still possible Detroit on
south until around sunset.

There will be brief period of clearing behind departing front
before low clouds wrapping around departing low to the northeast
advect in bringing back mostly cloudy skies.  Broad 500mb trough
will linger over the Great Lakes Saturday aiding in a fair amount of
cu development.  A secondary cold front/surface trough will drop
southward through the Thumb in the afternoon.  This combined with a
few hundred joules of cape may produce a few showers as far south as
the northern Detroit area.  Highs Saturday will return to below
average ranging from nr 70 in the tip of the Thumb to mid 70s
elsewhere.

Weak ridging in the mid levels and surface high pressure will build
into the area Saturday night and Sunday bringing mostly clear skies
and the continued below average temps.  Decent radiational cooling
Saturday night will put lows in most locations in the low 50s with
some isolated upper 40s possible.  Sunday should be very pleasant
with plenty of sun and weak surface gradient, highs should upper 70s
to around 80 with a light wind.

A fairly quiet start for the first half of the extended forecast. A
broad surface high pressure system will continue to situate itself
across the Great Lakes Monday into early Thursday which will keep
conditions relatively dry, all while bringing a healthy amount of
sunshine to the region. A weak frontal zone poised to situate itself
across southern Michigan along with an upper-level trough with
embedded shortwaves will however bring the slight chance to see a
quick, pop-up rain shower Monday afternoon and evening. Otherwise,
better chances for rain and thunderstorms will enter Thursday into
Friday morning as an amplified ridge moves off to the east. PoP-
values will remain sub-30 percent as we lack model convergence, but
long-range models are picking up on decent forcing mechanisms
despite varying reasons. The GFS and to a lesser extent the ECMWF
push a warm front through southern Michigan throughout Thursday. The
GEM is more aggressive with a strengthening low pressure system,
which moves through southern Michigan Thursday morning into Friday
morning. High pressure is then expected to build back into the Great
Lakes by the weekend.

&&

.MARINE...

A weak low pressure system will track slowly from northern Lake
Huron into Ontario tonight. This system will pull a cold front
through the eastern lakes this evening which will continue to
produce the scattered thunderstorms. Southwesterly winds ahead of
the front will become northwest behind the cold front later this
evening and overnight. Winds across Lake Huron on Saturday will be
more north-northwesterly. A more unstable flow on Saturday should
cause gusts to increase closer to 25 knots across the Huron basin
with shoreline waves of 2 to 4 feet, just below small craft
criteria. Saturday night and Sunday will see a high pressure system
settle over the lakes for a light wind regime.

&&

.PREV DISCUSSION...
Issued at 119 PM EDT Fri Aug 11 2017

AVIATION...

Scattered thunderstorms already developing across central MI. Expect
these to be an issue at all sites until about 00z. Trying to time to
a two or three hour window beyond a best chance window will be
difficult with this setup. A brief window of scattered clouds after
00z before low level moisture wraps back into southeast MI after
06z. Enough of a gradient and lack of surface moisture will keep
that moisture as a stratus layer with ceilings just above IFR. That
stratus will slowly lift into broken ceilings with a more diurnal
flavor on Saturday morning, but will take until after 18z to get
above 3000 feet.

For DTW...Still highlighting 21-00Z for the best chance of afternoon
convection although some isolated cells could start initiating
near the airport between 18-19Z.

//DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5000 feet through 06z. High for
  ceilings below 5000 feet from 06Z tonight until 18z Saturday.

* Low for thunderstorms from 18Z-00z Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC/AM
MARINE.......RBP
AVIATION.....RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 11, 3:20 AM EDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
320 AM EDT Fri Aug 11 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120730-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon. The strongest
storms will be capable of producing wind gusts to 60 MPH and hail to
one inch in diameter as they move to the east at 35 MPH. The storms
will be triggered by the interaction of an unstable atmosphere and a
cold front. The strongest storms are expected between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120730-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
320 AM EDT Fri Aug 11 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a slight chance
of severe weather with the storms this afternoon, mainly on Lake
Huron south of Port Austin and on Lakes St Clair and Erie. The
strongest storms will be capable of producing wind gusts to 50 knots
and hail to one inch in diameter as they move to the east at 30 knots.
The storms will be triggered by the interaction of an unstable
atmosphere and a cold front. The strongest storms are expected
between 2 PM and 6 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Dispatchers...please notify your emergency managers immediately.
Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

In the hours before

Local storm report, Aug 11, 4:30 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TSTM WND GST     5 ESE TAYLOR            42.19N 83.18W
08/11/2017  E50 MPH          WAYNE              MI   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST. MARBLE AND NICKLE SIZED HAIL
            ALSO REPORTED.

&&

AM
Special weather statement, Aug 11, 5:21 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
521 PM EDT FRI AUG 11 2017

MIZ063-069-070-112215-
Macomb MI-Oakland MI-St. Clair MI-
521 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OAKLAND...MACOMB AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 615 PM EDT...

At 520 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Richmond to near Macomb Township to near
Pontiac. Movement was east at 35 mph.

Half inch hail and winds around 40 mph will be possible with these
storms.

Strong thunderstorms will be near...
  Rochester around 535 PM EDT.
  St. Clair and Marine City around 545 PM EDT.
  St. Clair Shores and Mount Clemens around 550 PM EDT.
  Algonac around 555 PM EDT.
  Harsens Island around 615 PM EDT.

Other locations impacted by these storms include Anchorville, Keego
Harbor, Shelby Township, Roseville, Ray Center, Utica, Washington,
Auburn Hills, Chesterfield Township and Clinton Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4267 8251 4261 8252 4255 8259 4256 8264
      4251 8269 4251 8272 4254 8276 4254 8281
      4251 8282 4250 8325 4263 8344 4286 8275
      4287 8247 4281 8248 4276 8247
TIME...MOT...LOC 2120Z 268DEG 33KT 4275 8278 4263 8297 4260 8326

BT
Local storm report, Aug 11, 5:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
553 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     MARINE HAIL      5 NE MOUNT CLEMENS      42.65N 82.82W
08/11/2017  E0.75 INCH       MACOMB             MI   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED

&&

AM
Special weather statement, Aug 11, 5:55 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
555 PM EDT FRI AUG 11 2017

MIZ063-070-112300-
Macomb MI-St. Clair MI-
555 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MACOMB AND
SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 700 PM EDT...

At 554 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Mount Clemens to near New Baltimore.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  New Baltimore and Harsens Island around 615 PM EDT.
  Algonac around 625 PM EDT.
  Marine City around 645 PM EDT.

Other locations impacted by these storms include Anchorville, New
Haven, Adair, Pearl Beach, Chesterfield Township, Fair Haven and
Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4267 8251 4262 8251 4255 8258 4255 8261
      4256 8264 4251 8269 4251 8272 4254 8276
      4254 8281 4251 8282 4251 8291 4272 8290
      4287 8247 4281 8248 4276 8247
TIME...MOT...LOC 2154Z 264DEG 19KT 4264 8286 4264 8272

BT
Local storm report, Aug 11, 5:56 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
556 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 NNE MOUNT CLEMENS     42.66N 82.85W
08/11/2017  E0.75 INCH       MACOMB             MI   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED

&&

AM
Local storm report, Aug 11, 6:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 ESE MOUNT CLEMENS     42.58N 82.80W
08/11/2017  E1.00 INCH       MACOMB             MI   TRAINED SPOTTER

            MOSTLY PENNY SIZE HAIL REPORTED, WITH ISOLATED QUARTER
            SIZE HAIL

&&

AM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:23 PM EDTSpecial Weather StatementDTXOakland22 min
Aug 11, 1:51 PM EDTSevere Thunderstorm WarningDTXSanilac54 min
Aug 11, 2:12 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland78 min
Aug 11, 2:19 PM EDTSpecial Marine WarningDTX86 min
Aug 11, 2:43 PM EDTSpecial Weather StatementDTXLapeer62 min
Aug 11, 3:02 PM EDTSevere Thunderstorm WarningDTXSanilac21 min
Aug 11, 3:09 PM EDTSpecial Weather StatementDTXSaint Clair66 min
Aug 11, 3:16 PM EDTSpecial Weather StatementDTXWayne59 min
Aug 11, 3:46 PM EDTSpecial Marine WarningDTX89 min
Aug 11, 3:46 PM EDTSevere Thunderstorm WarningDTXSanilac37 min
Aug 11, 4:07 PM EDTSpecial Marine WarningDTX38 min
Aug 11, 4:12 PM EDTSpecial Weather StatementDTXOakland48 min
Aug 11, 4:22 PM EDTSpecial Weather StatementDTXSaginaw, Tuscola53 min
Aug 11, 5:21 PM EDTSpecial Weather StatementDTXMacomb54 min
Aug 11, 5:31 PM EDTSpecial Marine WarningDTX59 min
Aug 11, 5:55 PM EDTSpecial Weather StatementDTXMacomb65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.